Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 54, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 14, 2021, 9:20 PM EDT for Chowan County, Pasquotank County, Perquimans County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2021, 9:20 PM EDT (01:20 UTC)
- Expired
- Apr 14, 2021, 10:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Chowan County, NC, Pasquotank County, NC, Perquimans County, NC
The radar
The Norfolk radar (KAKQ), 109 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
263
WUUS51 KAKQ 150120
SVRAKQ
NCC041-139-143-150200-
/O.NEW.KAKQ.SV.W.0054.210415T0120Z-210415T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
920 PM EDT Wed Apr 14 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
South central Pasquotank County in northeastern North Carolina...
Perquimans County in northeastern North Carolina...
Chowan County in northeastern North Carolina...
* Until 1000 PM EDT.
* At 919 PM EDT, a severe thunderstorm was located 8 miles east of
Windsor, moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees and powerlines.
* This severe thunderstorm will be near,
Cape Colony around 935 PM EDT.
Other locations impacted by this severe thunderstorm include Bob
White Fork, Holiday Island, Smalls Crossroads, Drummond Point,
Symonds Creek, Mavaton, Arrowhead Beach, Saint Johns, Mill Crossroads
and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3601 7658 3606 7662 3604 7664 3604 7666
3603 7668 3606 7671 3610 7671 3615 7674
3621 7673 3623 7671 3621 7618 3612 7618
3610 7620 3610 7622 3611 7627 3608 7633
3608 7641 3607 7641 3602 7647 3601 7651
TIME...MOT...LOC 0119Z 283DEG 37KT 3603 7680
HAIL...2.00IN
WIND...60MPH
$$
PocheWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:20 PM EDT, 6 hours earlier.
Area forecast discussion, Apr 14, 3:20 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
320 PM EDT Wed Apr 14 2021
.SYNOPSIS...
A frontal boundary will settle across the local area from the
north through this evening. Weak low pressure will track east
along this boundary this evening before moving out into the
Virginia Capes Thursday. The low will intensify as it slowly
moves northeast to a position off the New England coast Friday.
High pressure builds into the area over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 235 PM EDT Wednesday...
A decent wx afternoon across the local area. Veil of AS crossing
the FA indicative of little convective potential attm. Also...as
expected...dew points remain slow to respond back through the
50s. Area of lgt SHRAs was passing through far nrn/NE locations
right now...w/ only ISOLD shras to the SW. Other than poss
ISOLD convection that may pop up...mainly over far srn/SE VA-NE
NC late this afternoon/early this evening...the bulk of the
rainfall will be along/NNW of weak lo pres tracking E across srn
VA/NC this evening/tonight. There could be ISOLD T and poss
locally heavy rainfall. Lo pres reaches the VA Capes late
tonight. Clouds and SHRAs are expected to linger after midnight.
Lows in the l50s N and NW to the u50s SE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 235 PM EDT Wednesday...
Lo pres continues to move away from the coast Thu w/ a trough
approaching/crossing the region from the NW. Clouds and ISOLD-SCT
pcpn are expected to linger into the afternoon before clearing
begins. Highs from the m60s-around 70F.
Lo pres will swirl across New England Thu night into Sat. Other
than VRB clouds over NE portions...dry/cool NW flow and conditions
no worse than partly cloudy are expected. Lows Thu night in the
l-m40s...except u40s right along the immediate coast in SE VA-
NE NC. Highs Fri ranging through the 60s. Lows Fri night in the
l40s inland to mainly in the m-u40s at the coast. A slight
increase in cloudiness is expected by Sat afternoon as a weak
system approaches from the WSW. Still on the cool side...w/
highs in the 60s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 145 PM EDT Wednesday...
Suppressed nearly zonal flow aloft will dominate the pattern
through early next week. MJO fcst to steadily progress
(moderately) through phase 7 during this time period and that
generally signals cooler than normal conditions here in April.
One weak system w/ periods of clouds and poss light pcpn tracks
across the FA late in the weekend/early Mon then another one
possibly brings a CHC of pcpn again Tue or Wed. Generally
followed the blended guidance through the period. Highs mainly
in the 60s- l70s. Lows in the 40s-l50s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...
VFR conditions to start off the 18Z/14 TAF forecast period.
BKN-OVC AC/CI will continue to overspread the FA this afternoon
ahead of lo pres approaching from the W. SHRAs will be increasing
in coverage...mainly after 21-22Z/14...even ISOLD-SCT tstms
poss...mainly over srn/SE VA-NE NC. CIGs to lower through MVFR
to IFR this evening/tonight as lo pres and SHRAs track across
the FA. Lo pres will be slow to exit Thu resulting in lingering
clouds and SCT pcpn. IFR CIGs are expected to transition to MVFR
Thu morning and clearing will likely be slow through Thu afternoon.
Hi pres (and VFR conditions) return Fri- Sat.
&&
.MARINE...
As of 320 PM EDT Wednesday...
High pressure remains centered off of the Outer banks and will drift
further offshore through the afternoon and into the evening.
Meanwhile, low pressure over W NC/SW VA will move ENE through the
evening, tracking over the local waters late tonight into early
Thurs morning. A cold front will also approach the local waters from
the NW tonight.
Winds are generally SE 10 to 15 kt with gusts to 20 kts at the mouth
of the Bay. Waves are generally 1 to 2 ft (2 to 3 ft at the mouth of
the Bay) and seas are 3 to 4 ft in the northern waters and 4 ft in
the southern waters. Winds will increase to 15 to 20 kt with gusts
to 25 kt over the middle and southern Bay as well as the southern
coastal waters later this afternoon into this evening. Have started
the SCA from now until 10 PM to account for this. Waves will
increase to 3 to 4 ft and seas will increase to 4 ft. The southern
coastal waters may reach 5 ft early tonight, but confidence is too
low at this time to issue a SCA. In addition a line of strong
showers/thunderstorms will potentially impact portions of the Lower
Bay/James River and the southern coastal waters later this
afternoon/evening bringing the potential for gusty winds in excess
of 34 knots.
Low pressure and the cold front slide offshore later tonight into
Thursday morning with winds becoming NW 5 to 15 kt. Expect sub-SCA
winds from 10 PM tonight through Thursday. Winds increase again (NW
15 to 25 knots) Thursday night into Friday morning behind a
secondary cold front. SCAs will likely be needed for a majority of
the local waters for this surge (due to wind over the Bay and 5 ft
seas over the coastal waters). Elevated seas may linger for the
northern coastal waters into Fri afternoon. Calmer conditions are
expected late Friday into the weekend as weak high pressure builds
across the region.
&&
.HYDROLOGY...
Look for rising river levels across the Chowan basin and possibly
Appomattox basin over the next few days based on a QPF forecast
of 1-2 inches over the next 24 hrs and already elevated readings.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ631-
632-634.
&&
SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...MPR
LONG TERM...ALB
AVIATION...ALB/MPR
MARINE...RMM
HYDROLOGY...Hazardous weather outlook, Apr 14, 5:43 AM EDT, 15 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 543 AM EDT Wed Apr 14 2021 MDZ021>025-VAZ048-064-075>078-083>086-099-100-509>512-517>522-150945- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster- New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 543 AM EDT Wed Apr 14 2021 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060>062-065>069-079>082-087>090-092-093- 095>098-513>516-523>525-150945- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick- Dinwiddie-Prince George-Charles City-Greensville-Sussex-Surry- James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk- Chesapeake-Virginia Beach-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 543 AM EDT Wed Apr 14 2021 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms are possible along and south of a frontal boundary this afternoon and evening. A few of these storms may contain strong or damaging wind gusts and hail. In addition, locally heavy downpours may result in ponding of water on roadways as well as minor flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
In the hours before
Special weather statement, Apr 14, 8:07 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
807 PM EDT Wed Apr 14 2021
NCZ013-014-VAZ092-093-096-150030-
Hertford-Gates-Isle of Wight-Southampton-Suffolk-
807 PM EDT Wed Apr 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ISLE OF
WIGHT...AND SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE
SOUTHWESTERN CITY OF SUFFOLK...
At 807 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Sussex to near Boykins.
Movement was east at 35 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
these storms.
Locations impacted include...
Franklin, Windsor, Courtland, Boykins, Holland, Suffolk, Newsoms,
Hunterdale, Sedley, Carrsville, Capron, Branchville, Vicksville,
Dort, Worrell, Sunbeam, Lees Mill, Riverdale, Walters and
Drewryville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3652 7715 3654 7715 3655 7717 3654 7730
3655 7732 3677 7731 3683 7718 3685 7675
3652 7675
TIME...MOT...LOC 0007Z 274DEG 30KT 3681 7725 3654 7726
PocheSpecial weather statement, Apr 14, 8:20 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Wakefield VA
820 PM EDT Wed Apr 14 2021
NCZ012>014-030-150045-
Hertford-Northampton-Bertie-Gates-
820 PM EDT Wed Apr 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL BERTIE...
NORTHEASTERN NORTHAMPTON...HERTFORD AND WESTERN GATES COUNTIES...
At 819 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boykins to Rich Square. Movement was
east at 40 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
these storms.
Locations impacted include...
Ahoskie, Murfreesboro, Rich Square, Aulander, Gatesville, Chowan
University, Gates, Conway, Woodland, Winton, Cofield, Powellsville,
Harrellsville, Como, Roduco, Union, Severn, Askewville, Lasker and
Eagletown.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3630 7734 3655 7718 3654 7664 3634 7675
3635 7676 3608 7690
TIME...MOT...LOC 0019Z 274DEG 35KT 3653 7715 3630 7729
PocheLocal storm report, Apr 14, 8:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
840 PM EDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL RICH SQUARE 36.27N 77.29W
04/14/2021 E1.75 INCH NORTHAMPTON NC PUBLIC
PING PONG TO GOLF BALL HAIL.
&&
05Special weather statement, Apr 14, 8:51 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
851 PM EDT Wed Apr 14 2021
NCZ013>017-030>032-VAZ096-097-150130-
Pasquotank-Hertford-Bertie-Camden-Gates-Perquimans-Western
Currituck-Chowan-Suffolk-Chesapeake-
851 PM EDT Wed Apr 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
PASQUOTANK...NORTHWESTERN CAMDEN...PERQUIMANS...NORTHEASTERN
BERTIE...SOUTHEASTERN HERTFORD...GATES...NORTHWESTERN CURRITUCK AND
CHOWAN COUNTIES...
At 850 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gates to near Aulander. Movement was
east at 40 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
Locations impacted include...
Elizabeth City, Ahoskie, Hertford, Winfall, Gatesville, Sunbury,
Ryland, South Mills, Chesapeake, Suffolk, Gates, Winton, Cofield,
Powellsville, Colerain, Harrellsville, Chapanoke, Tyner, Snug Harbor
and Roduco.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3616 7705 3657 7685 3656 7612 3655 7611
3606 7642 3602 7647 3601 7657 3606 7662
3601 7669 3599 7669
TIME...MOT...LOC 0050Z 276DEG 34KT 3657 7683 3616 7706
PocheLocal storm report, Apr 14, 9:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
912 PM EDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG GARYSBURG 36.45N 77.57W
04/14/2021 NORTHAMPTON NC UTILITY COMPANY
TREES DOWNED ALONG NC-46 NEAR GARYSBURG.
POWER OUTAGE IN THE AREA.
&&
05Local storm report, Apr 14, 9:14 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
914 PM EDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL ASKEWVILLE 36.11N 76.94W
04/14/2021 E2.75 INCH BERTIE NC PUBLIC
BETWEEN TENNIS AND BASEBALL SIZED HAIL IN
ASKEWVILLE. NUMEROUS LARGE TREE LIMBS ALSO
REPORTED DOWN.
&&
05The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:14 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Northampton | 46 min |
| Apr 14, 8:20 PM EDT | Special Weather Statement | AKQ | Gates, Hertford | 25 min |
| Apr 14, 8:51 PM EDT | Special Weather Statement | AKQ | Chowan, Gates, Perquimans | 39 min |
| Apr 14, 8:57 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Chowan | 48 min |
| Apr 14, 11:33 PM EDT | Special Weather Statement | AKQ | Gates, Hertford | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.